Demi Moore: What Drug Did She Smoke Before 911 Call?

Celebrity News Jan. 27, 2012 AT 4:13PM
Demi Moore: What Drug Did She Smoke Before 911 Call? Credit: Steve Granitz/WireImage.com

What was Demi smoking?

Released online Friday, the disturbing audiotape of the 911 call placed by frantic friends of Demi Moore reveal that the 49-year-old star collapsed in her L.A. home Monday after smoking a mysterious substance.

AUDIO: Hear the disturbing 911 call

"It's not marijuana," the unidentified female caller told the dispatcher. "It's similar to incense." The drug left the newly single actress and mom with "convulsions," unable to speak and "burning up," her friend reported.

So just what was the incense-like drug that provoked Moore's frightening emergency?

PHOTOS: Warning signs? Demi's frail appearance before her crisis

One potential guess could be synthetic cannabis. Known as "K2," "Spice" or "herbal incense," it's a blend of herbs, spices and a synthetic compound similar to THC, the psychoactive ingredients in marijuana.

"It's a relaxed high," Dr. John Sharp, MD, faculty member of Harvard Medical School explained to Us Weekly Friday. "People who aren't used to it can feel uncomfortable and self-conscious. Others feel relaxed physically," added Dr. Sharp, a psychiatrist who has worked in celebrity rehab centers.

PHOTOS: Shocking celeb meltdowns

"It's similar to weed," he added of the increasingly popular, inexpensive drug. "The mistake, though, is to think that it's necessarily safer. It also doesn't show up in toxicology screenings."

"The issue with this is there is no control of the purity of the chemical that has been sprayed on the weed that they are going to smoke," noted Dr. David Sack, M.D. CEO of Promises of Malibu, an addiction treatment center.

Some medical studies have linked the use of synthetic cannabis to psychosis, heart attacks and, indeed, convulsions. "We see a lot of emergency room visits related to spice because people start to feel unreal or they hallucinate or they are very sedated so they become frightened and they have panic attacks," Dr. Sack said.

PHOTOS: Demi and Ashton Kutcher before their devastating split

It is possible to overdose on "spice"? "There are a lot of emergency visits, but fatal overdoses are extremely rare," Dr. Sack explained. "Usually if you see fatality of someone with spice it's usually combined with other drugs -- either cocaine or opiates or alcohol."

"It's pretty easy to get," Dr. Sharp added, adding that mostly "younger kids" abuse the drug.

PHOTOS: Celeb rehab centers

In the lead-up to her hospitalization, an increasingly rail-thin Moore was also spotted partying and downing Red Bulls -- 12 cans in one evening, according to one source.

"It's definitely high caffeine and high glucoses. So you get a high-energy rush from it," Sharp explained of the drink. "Most people can't tolerate more than two or three, so, to be able to drink that much she must have developed a tolerance."

Warned Sharp: "You might have decreased appetite, elevated blood pressure or can lead to dehydration."

comments powered by Disqus

ADVERTISEMENT

ADVERTISEMENT